After completing his prayers around 1 a.m. on April 13, Yasser fell asleep with his wife, two young children, and sister, who all shared a bed in a modest home in Sheikh Maqsood, the Kurdish-majority frontline neighborhood of Aleppo.
"I heard something explode on the roof. I thought it was a shell and called my brother for help," Yasser said. His eldest son, 1.5-years-old, started mumbling and was soon hyperventilating. Yasser's infant, only 4 months old, was also struggling.
"I knew then that there were chemicals in the air and I told everyone to get out. I screamed for help and saw my neighbors come in," Yasser said, recounting the horror he experienced while recuperating at a hospital in Afrin, north of Aleppo.
He hasn't been told that his wife and children are dead, as his doctors don't think he can handle the shock in his fragile state.
Opponents of the Assad regime have accused the military of using unknown chemical weapons in rebel controlled territories, such as in Homs, Damascus and Aleppo. The Syrian government said rebels deployed a chlorine-based agent in Aleppo last month, and formally requested that the U.N. send observers to investigate, but it hasn't granted permission for the team to enter.
Given that the Obama administration has repeatedly stated that the use of chemical weapons in Syria would be considered a "game changer," confirmation that these weapons have been deployed could significantly alter the course of Syria's war.
Dr. Hassan, the director of the hospital in Afrin who did not want his full name used, said he didn't have evidence about who was responsible for the attack in Sheikh Maqsood or what kind of chemical was released. But he said the symptoms and treatment clearly indicate that chemical agents caused the deaths of a woman and two children, and injured more than a dozen people. Medical personnel involved refused to give their last names, citing fear of retaliation.
Patients exhibited hyper-salivation, increased secretions, eye pain, muscle spasms and seizures, and loss of consciousness, Dr. Hassan said. Volunteers who helped rescue Yasser's family and medical staff who came in contact with the victims all exhibited the same symptoms.
Roughly 1,500 doses of atropine were used to counter the poison, exhausting the local supplies in Afrin. A group of Syrian doctors and activists who run Bihar Relief Organization provided an additional 2,000 units to the hospital in Afrin. The haphazard response portends catastrophe if chemicals weapons are used in a larger scale.
"We are very pleased that the injured responded to the treatment," Dr. Hassan said, adding that they were all likely to survive.